Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 133, NWS Midland/Odessa, TX

June 9, 2018Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2018, 7:10 PM CDT for Reeves County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 7:10 PM CDT (00:10 UTC)
Expired
Jun 9, 2018, 8:15 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 165 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS54 KMAF 100010
SVRMAF
TXC389-100115-
/O.NEW.KMAF.SV.W.0133.180610T0010Z-180610T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
710 PM CDT SAT JUN 9 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Reeves County in southwestern Texas...

* Until 815 PM CDT.

* At 709 PM CDT, a severe thunderstorm was located over Saragosa, or
  22 miles southeast of Toyah, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Saragosa and Verhalen. 

This includes the following highways...
 Interstate 10 between mile markers 209 and 221.
 Interstate 20 between mile markers 9 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3098 10349 3091 10359 3119 10398 3134 10349
TIME...MOT...LOC 0009Z 149DEG 13KT 3102 10364 

HAIL...1.25IN
WIND...60MPH
 
$$

67
1 follow-up statement
023 
WWUS54 KMAF 100041
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
741 PM CDT SAT JUN 9 2018

TXC389-100115-
/O.CON.KMAF.SV.W.0133.000000T0000Z-180610T0115Z/
Reeves TX-
741 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN REEVES COUNTY...

At 740 PM CDT, a severe thunderstorm was located 12 miles northeast
of Saragosa, or 15 miles southeast of Toyah, moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Saragosa and Verhalen. 

This includes the following highways...
 Interstate 10 between mile markers 209 and 221.
 Interstate 20 between mile markers 9 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3098 10349 3091 10359 3119 10398 3134 10349
TIME...MOT...LOC 0040Z 197DEG 22KT 3119 10358 

HAIL...1.00IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:30 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 9, 6:30 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT Sat Jun 9 2018

.DISCUSSION...
Please see 00Z aviation discussion below.

&&

.AVIATION...
A few thunderstorms are present in the vicinity of CNM and may
effect the terminal thru 03Z. Confidence to include -TSRA at PEQ
and HOB is too low, but will amend if necessary. Otherwise gusty
SE winds will diminish this evening with VFR conditions prevailing
throughout the remainder of the forecast period.

&&

.PREV DISCUSSION... /issued 224 PM CDT Sat Jun 9 2018/

DISCUSSION...

An upper ridge is over the central part of the country with westerly
flow the CWA. South to southeast surface winds will continue to
bring in low-level moisture. Surface CAPE values are expected to be
1,000-2,000 J/kg this afternoon but 0-6 km wind shear will only be
20-25 kts. Expect showers and thunderstorms to develop across mainly
the higher terrain this afternoon although hi-res models are also
showing development across the northwestern Permian Basin. A strong
to severe storm or two cannot be ruled out today but expect storms
will not be as intense as the past couple of days. Temperatures
today will be similar to yesterday although a degree or two cooler.

Conditions on Sunday will be very similar to today except that storm
coverage is expected to be more expansive with stronger storms.
Storms will likely develop initially across the higher terrain and
southeast New Mexico plains then spread into the Permian Basin
Sunday evening. CAPE values of 1000-2000 J/kg along with 0-6 km wind
shear of up to 30-40 kts will be across portions of the area during
the late afternoon. Given these conditions, some storms could be
strong to severe. An upper trough that was over the Pacific
Northwest begins to move over the Northern Plains on Monday. This
will result in a flattened upper ridge over the region through mid-
week next week. Temperatures will warm back up into the triple
digits on Monday across much of the area as 850 mb temperatures
warm. Temperatures are then expected to cool mostly into the mid to
upper 90s through the end of next week. The upper ridge builds over
the region beginning mid to late next week. Expect dry conditions
for most of the area in the extended with perhaps a slight chance of
convection for western and southern portions of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  95  73 102 /   0  10  20  10
Carlsbad                       70  95  68 103 /  20  20  10  10
Dryden                         75  96  75  99 /  10  20  20  10
Fort Stockton                  72  94  71 102 /  10  20  20  10
Guadalupe Pass                 67  90  67  95 /  30  20  10  10
Hobbs                          69  92  66 100 /  10  20  20  10
Marfa                          62  88  59  95 /  30  30  20  10
Midland Intl Airport           73  95  73 102 /   0  10  20  10
Odessa                         73  95  73 102 /   0  10  20  10
Wink                           72  97  71 104 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Jun 9, 2:08 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CDT Sat Jun 9 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
208 PM CDT Sat Jun 9 2018 /108 PM MDT Sat Jun 9 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible into the evening across
Southeast New Mexico and the Guadalupe Mountains south to the Davis
Mountains and Marfa Plateau. A few storms may become strong capable
of producing gusty wind, hail, brief heavy rain and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will be possible Sunday, especially from the Davis
Mountains and Marfa Plateau into the Guadalupe Mountains but also
across Southeast New Mexico and the Permian Basin. Some strong to
severe storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 9, 3:33 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
333 PM CDT SAT JUN 9 2018

TXZ079-080-092115-
Presidio Valley TX-Marfa Plateau TX-
333 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Candelaria. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Candelaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3043 10458 3027 10429 3002 10463 3013 10470
      3014 10469 3018 10469 3022 10471 3023 10471
      3026 10473 3026 10475 3027 10475 3028 10476
TIME...MOT...LOC 2033Z 054DEG 4KT 3024 10452

67
Special weather statement, Jun 9, 6:25 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
625 PM CDT SAT JUN 9 2018

TXZ058-074-075-100015-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
625 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Balmorhea Lake, or 20 miles northeast of Fort Davis.
This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Pecos...
south central Reeves and east central Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3073 10352 3071 10376 3092 10377 3089 10348
TIME...MOT...LOC 2325Z 180DEG 0KT 3080 10365

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:10 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves3 hr
Jun 9, 7:56 PM CDTAreal Flood AdvisoryMAFAndrews, Winkler3 hr
Jun 9, 8:01 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 9, 9:35 PM CDTSpecial Weather StatementMAFLoving55 min
Jun 9, 9:54 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves66 min
Jun 9, 9:58 PM CDTSpecial Weather StatementMAF62 min
Jun 9, 10:18 PM CDTAreal Flood AdvisoryMAFLoving, Reeves3 hr
Jun 10, 1:45 PM CDTSpecial Weather StatementMAFPecos45 min
Jun 10, 2:31 PM CDTSpecial Weather StatementMAFPecos44 min
Jun 10, 3:29 PM CDTSpecial Weather StatementMAFTerrell46 min
Jun 10, 3:55 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Jun 10, 4:46 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jun 10, 4:58 PM CDTSevere Thunderstorm WarningMAFTerrell13 min
Jun 10, 6:08 PM CDTSpecial Weather StatementMAFTerrell67 min
Jun 10, 6:35 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.